MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0408
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/28/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the smart coil pusher assembly was fractured approximately 2.5 cm from the proximal end.The remainder of the pusher assembly, including the braided shaft and hypo tube, were undamaged.The pull-wire was contained within the distal detachment tip (ddt) alignment feature.The ddt was occluded with dried blood.The smart coil embolization coil was no longer attached to the pusher assembly and was not returned for investigation.The returned smart coil detachment handle was undamaged.After all visual and functional analysis, a small amount of bleach was used to clean the ddt of coagulated blood.No abnormalities were observed when the clotted blood was cleared.Conclusions: evaluation of the returned smart coil revealed a broken pusher assembly and a detached embolization coil.It was reported that the embolization coil could not be detached during the procedure; therefore additional manipulation may have occurred between the event and when the smart coil was returned which resulted in detachment.The cause of the reported complaint could not be determined due to the damage done to the pusher assembly, and the embolization coil having been detached before return to penumbra.Evaluation of the detachment handle revealed a fully functional device.The detachment handle likely did not cause or contribute to the reported complaint.Penumbra coils and handles are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle) and, a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil in the ruptured aneurysm and used the handle to detach it; however, the smart coil failed to detach.It was reported that only one to three millimeters of the black alignment zone (pet lock) was separated, and the smart coil failed to detach after multiple attempts of using the handle.The physician then attempted to manually detach the smart coil by hand and with a needle driver, including removing part of the pusher assembly for greater access to the pull wire but the smart coil would not detach.Therefore, the smart coil was removed.The procedure was completed other coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9856665
Report Number3005168196-2020-00404
Device Sequence Number11621177
Product Code HCG
UDI-Device Identifier00814548015392
UDI-Public00814548015392
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/28/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/19/2024
Device Model Number400SMTXSFT0408
Device Catalogue Number400SMTXSFT0408
Device Lot NumberF93759
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/28/2020
Initial Report FDA Received Date03/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005